Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

Sofic dimension for discrete measured groupoids


Authors: Ken Dykema, David Kerr and Mikaël Pichot
Journal: Trans. Amer. Math. Soc. 366 (2014), 707-748
MSC (2010): Primary 20L05, 20E06, 37A15
DOI: https://doi.org/10.1090/S0002-9947-2013-05987-9
Published electronically: September 4, 2013
MathSciNet review: 3130315
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For discrete measured groupoids preserving a probability measure we introduce a notion of sofic dimension that measures the asymptotic growth of the number of sofic approximations on larger and larger finite sets. In the case of groups we give a formula for free products with amalgamation over an amenable subgroup. We also prove a free product formula for measure-preserving actions.


References [Enhancements On Off] (What's this?)

  • [1] M. Abért and B. Szegedy. Report of the Focussed Research Group Residually finite groups, graph limits and dynamics (09frg147), Banff International Research Station, April 2009.
  • [2] Lewis Bowen, Measure conjugacy invariants for actions of countable sofic groups, J. Amer. Math. Soc. 23 (2010), no. 1, 217-245. MR 2552252 (2011b:37010), https://doi.org/10.1090/S0894-0347-09-00637-7
  • [3] Nathanial P. Brown, Kenneth J. Dykema, and Kenley Jung, Free entropy dimension in amalgamated free products, Proc. Lond. Math. Soc. (3) 97 (2008), no. 2, 339-367. With an appendix by Wolfgang Lück. MR 2439665 (2010a:46157), https://doi.org/10.1112/plms/pdm054
  • [4] Benoît Collins and Kenneth J. Dykema, Free products of sofic groups with amalgamation over monotileably amenable groups, Münster J. Math. 4 (2011), 101-117. MR 2869256
  • [5] K. Dykema, D. Kerr, and M. Pichot. Orbit equivalence and sofic approximation. arXiv:1102.2556.
  • [6] Gábor Elek and Endre Szabó, Sofic representations of amenable groups, Proc. Amer. Math. Soc. 139 (2011), no. 12, 4285-4291. MR 2823074 (2012j:20127), https://doi.org/10.1090/S0002-9939-2011-11222-X
  • [7] Jacob Feldman and Calvin C. Moore, Ergodic equivalence relations, cohomology, and von Neumann algebras. I, Trans. Amer. Math. Soc. 234 (1977), no. 2, 289-324. MR 0578656 (58 #28261a)
  • [8] Damien Gaboriau, Coût des relations d'équivalence et des groupes, Invent. Math. 139 (2000), no. 1, 41-98 (French, with English summary). MR 1728876 (2001f:28030), https://doi.org/10.1007/s002229900019
  • [9] M. Gromov and V. D. Milman, A topological application of the isoperimetric inequality, Amer. J. Math. 105 (1983), no. 4, 843-854. MR 708367 (84k:28012), https://doi.org/10.2307/2374298
  • [10] Kenley Jung, The free entropy dimension of hyperfinite von Neumann algebras, Trans. Amer. Math. Soc. 355 (2003), no. 12, 5053-5089 (electronic). MR 1997595 (2004f:46080), https://doi.org/10.1090/S0002-9947-03-03286-0
  • [11] Alexander S. Kechris, Classical descriptive set theory, Graduate Texts in Mathematics, vol. 156, Springer-Verlag, New York, 1995. MR 1321597 (96e:03057)
  • [12] D. Kerr. Sofic measure entropy via finite partitions. To appear in Groups Geom. Dyn.
  • [13] David Kerr and Hanfeng Li, Entropy and the variational principle for actions of sofic groups, Invent. Math. 186 (2011), no. 3, 501-558. MR 2854085, https://doi.org/10.1007/s00222-011-0324-9
  • [14] D. Kerr and H. Li. Soficity, amenability, and dynamical entropy. To appear in Amer. J. Math.
  • [15] Bernard Maurey, Construction de suites symétriques, C. R. Acad. Sci. Paris Sér. A-B 288 (1979), no. 14, A679-A681 (French, with English summary). MR 533901 (80c:46020)
  • [16] Vitali D. Milman and Gideon Schechtman, Asymptotic theory of finite-dimensional normed spaces, Lecture Notes in Mathematics, vol. 1200, Springer-Verlag, Berlin, 1986. With an appendix by M. Gromov. MR 856576 (87m:46038)
  • [17] Donald S. Ornstein and Benjamin Weiss, Entropy and isomorphism theorems for actions of amenable groups, J. Analyse Math. 48 (1987), 1-141. MR 910005 (88j:28014), https://doi.org/10.1007/BF02790325
  • [18] Liviu Păunescu, On sofic actions and equivalence relations, J. Funct. Anal. 261 (2011), no. 9, 2461-2485. MR 2826401 (2012j:46089), https://doi.org/10.1016/j.jfa.2011.06.013
  • [19] John Riordan, An introduction to combinatorial analysis, Wiley Publications in Mathematical Statistics, John Wiley & Sons Inc., New York, 1958. MR 0096594 (20 #3077)
  • [20] Joseph J. Rotman, An introduction to the theory of groups, 4th ed., Graduate Texts in Mathematics, vol. 148, Springer-Verlag, New York, 1995. MR 1307623 (95m:20001)
  • [21] Roman Sauer, $ L^2$-Betti numbers of discrete measured groupoids, Internat. J. Algebra Comput. 15 (2005), no. 5-6, 1169-1188. MR 2197826 (2008a:46070), https://doi.org/10.1142/S0218196705002748
  • [22] Dimitri Shlyakhtenko, Microstates free entropy and cost of equivalence relations, Duke Math. J. 118 (2003), no. 3, 375-425. MR 1983036 (2004c:46129), https://doi.org/10.1215/S0012-7094-03-11831-1

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 20L05, 20E06, 37A15

Retrieve articles in all journals with MSC (2010): 20L05, 20E06, 37A15


Additional Information

Ken Dykema
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843-3368
Email: kdykema@math.tamu.edu

David Kerr
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843-3368
Email: kerr@math.tamu.edu

Mikaël Pichot
Affiliation: Department of Mathematics and Statistics, McGill University, Montreal, Quebec, Canada H3A 2K6
Email: mikael.pichot@mcgill.ca

DOI: https://doi.org/10.1090/S0002-9947-2013-05987-9
Received by editor(s): March 28, 2012
Published electronically: September 4, 2013
Additional Notes: The first author was partially supported by NSF grant DMS-0901220
The second author was partially supported by NSF grant DMS-0900938
The third author was partially supported by JSPS
Article copyright: © Copyright 2013 American Mathematical Society

American Mathematical Society